Montana, 2017

Hail and Damaging Wind in Montana, June 20, 2017

June 20, 2017 · NWS BYZ · 3 events in 3 counties and zones

A strong cold front moved across the Billings Forecast Area during the evening of the 20th. A cluster of thunderstorms developed along and just behind the front across northern and central Yellowstone County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong cold front moved across the Billings Forecast Area during the evening of the 20th. A cluster of thunderstorms developed along and just behind the front across northern and central Yellowstone County. These thunderstorms moved quickly into eastern Montana producing a few damaging wind gusts along the way.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 20, 2:25 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 20, 2:25 PM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Billings MT
325 PM MDT Tue Jun 20 2017

.SHORT TERM...valid for Wed and Thu...

The moderate ridging over the Rockies and high plains today will
be subjected to short wave energy moving across southern Canada.
This will create modest height falls, and combined with weak
impulse energy under the ridge from the southwest and relatively
high dewpoints (moisture), will produce some thunderstorms late
today through the evening. Freezing levels are fairly high, and
since forcing is not that special, we feel large hail is not much
of a threat today. Rather the main threat from storms is probably
wet microbursts/strong wind gusts. Convection will push east
overnight with a cooler more stable air mass moving in late.
Wednesday through Thursday continues to look pretty breezy with
seasonal temperatures, and little if any chance of precipitation.
BT

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Cool NW flow will remain over the region Fri/Sat. Models differ in
timing/strength of potential shortwaves, and latest model trends
are overall drier, but greatest chance of showers looks to be
Fri/Fri night. The potential also exists for some snow over the
high elevations, and there could be impacts to travel over
Beartooth Pass early Sat, if there is precipitation. Temps Fri/Sat
will be below normal with highs mainly in the 60s to near 70F
across the lower elevations each day.

Heights will build with upper ridging from the west early next
week, and temps will respond accordingly, with highs getting back
well into the 80s by Mon/Tue. Wx looks dry Sun/Mon, but
approaching Pacific shortwave could bring a risk of thunderstorms
by Tue with thermal trof over central/eastern MT.

JKL
&&

.AVIATION...

Isolated to scattered thunderstorms will accompany a cold front
through the area late today into tonight. These will be high-
based storms with strong wind gusts, small hail and heavy rain
being the main threats. Expect local/brief MVFR/IFR with any
heavier showers, otherwise VFR flight conditions will prevail.
Gusty NW will develop behind the frontal passage, with 20-30 kt
gusts mainly east of KBIL on Wednesday. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 062/083 052/078 048/068 047/069 046/077 052/085 057/086
    30/U    00/U    12/W    32/W    10/U    00/U    03/T
LVM 053/081 043/074 040/066 040/066 039/075 043/082 048/083
    20/U    00/U    13/W    32/W    00/U    00/U    03/T
HDN 062/084 052/079 048/069 044/070 043/078 047/087 056/088
    30/U    00/U    13/W    32/W    00/U    00/U    02/T
MLS 065/083 052/077 048/069 046/070 045/078 050/086 057/089
    20/U    00/U    12/W    21/B    00/U    00/U    01/U
4BQ 063/083 054/078 047/069 045/067 044/075 050/084 056/088
    30/U    10/U    12/W    32/W    00/U    00/U    01/U
BHK 061/081 049/075 045/067 041/066 041/074 046/082 053/086
    20/N    00/U    12/W    21/B    00/U    00/U    00/U
SHR 057/081 050/074 046/066 044/064 039/073 045/082 051/085
    31/B    11/U    13/W    32/W    10/U    00/U    02/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 20, 2:14 PM MST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
314 PM MDT Tue Jun 20 2017

MTZ028>042-056>058-063>068-WYZ098-099-210245-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
314 PM MDT Tue Jun 20 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Heat Today: Temperatures will be in the 90s this afternoon. Be
  sure to drink plenty of water, take frequent breaks and limit
  outdoor activity during the hottest part of the day. Please check
  on pets and the elderly.

* Thunderstorms: Isolated to scattered thunderstorms are expected
  across the region through the evening. A few storms could be
  strong and produce small hail and strong wind gusts.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you have outdoor activities this evening, please be ready to
move to safe shelter should threatening weather approach your
location.

&&

In the hours before

Special weather statement, Jun 20, 3:53 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Billings MT
453 PM MDT TUE JUN 20 2017

WYZ098-099-202345-
Sheridan Foothills WY-Northeast Big Horn Mountains WY-
453 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dayton, or 18 miles west of Sheridan, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Ranchester, Dayton and Parkman.

LAT...LON 4481 10744 4496 10731 4495 10687 4468 10716
TIME...MOT...LOC 2252Z 301DEG 16KT 4485 10732

Setzenfand
Special weather statement, Jun 20, 4:07 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Billings MT
507 PM MDT TUE JUN 20 2017

WYZ099-210000-
Sheridan Foothills WY-
507 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sheridan, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Sheridan.

LAT...LON 4473 10712 4494 10690 4493 10639 4458 10662
TIME...MOT...LOC 2307Z 278DEG 31KT 4482 10702

Setzenfand
Local storm report, Jun 20, 4:17 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
517 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             DAYTON                  44.87N 107.26W
06/20/2017  M0.25 INCH       SHERIDAN           WY   TRAINED SPOTTER

            PEA SIZE HAIL AND HEAVY RAIN REPORTED IN DAYTON.

&&

WALSH
Special weather statement, Jun 20, 6:13 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Billings MT
713 PM MDT TUE JUN 20 2017

MTZ035-057-210200-
Yellowstone MT-Northern Big Horn MT-
713 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY...

At 712 PM MDT, Doppler radar was tracking a developing thunderstorm
near Billings West End, or 11 miles west of Billings, moving east at
30 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Billings, Lockwood, Huntley, Billings Heights, Billings West End and
Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall will occur with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning will develop with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4570 10885 4588 10886 4594 10797 4567 10796
TIME...MOT...LOC 0112Z 268DEG 27KT 4580 10875

Borsum

The radar

The Billings radar (KBLX), 19 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yellowstone

When
June 20, 7:00 PM MST
Where
Yellowstone County, 2.5 mi WSW of Huntley
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
45.890, -108.370

Thunderstorm winds estimated at 70 mph uprooted a few trees and demolished a utility building near Shepherd.

Hail, Treasure

When
June 20, 8:16 PM MST
Where
Treasure County, 11.05 mi S of Sarpy Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.110, -107.120

Hail, Custer

When
June 20, 9:20 PM MST
Where
Custer County, 1.43 mi W of Miles City
Measured
0.75 in hail
Reported by
Public
Coordinates
46.400, -105.860

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695740, 695729, 695727.